Aa
A
A
A
Close
Thyroid Disorders Community
26k Members
567228 tn?1318359066

Methimazole & itching

Hi, I was just recently diagnosed with Grave's disease on the 27th of June with only a TSH and FT4 results (I don't have the Grave's Opto), and was prescribed 15mg of methimazole twice a day (30mg total). I started taking it on the 2nd of July and it has been almost 3 weeks being on the ATD, but now I have itching w/welts that switch from one place to another on my body. It started about 2 days ago. It hasn't gotten to my face yet (and I hope it doesn't). Taking benadryl seems to reduce the itching.  My quesion is, is it possible that I'm on too high of a dose? my TSH was 0.010 and FT4 was 2.8. I'm scared that my Endo is going to tell me to stop taking the medicine and that I'm having an allergic reaction to it. I do not want RAI or surgery especially since he diagnosed me with Grave's so quickly without knowing my antibody count.

I do have an appointment for labwork tomorrow and a visit for the 23rd of July. I'm really scared and don't know what to do. Any info you can help me with would be greatly appreciated.


This discussion is related to Methimazole vs Tapazole vs PTU vs  Carbimazole which helps me hit remission faster and causes less side effects?.
69 Responses
558632 tn?1303474725
HI

the same happened to me, the welts are hives which usually means you are allergic to med? they started after i had been on methamazole for a couple of weeks. called doc and she switched me to PTU, still had itching for about 3 weeks PYU, but with benadryl i could manage, the itching finally went away on PTU. Call your doc, you do not have to wait, the med came with side effects and when you should call or stop med, i believe hives was one of them. My hives lasted for about 3-4 days after i was taken off of methimazole. did a lot of aveeno baths and tried to stay as cool as possible. heat seems to exacerbate the hives.

don't suffer, put in a call to doc

(I was on a higher does than that tsh was 0.00 and ft4 was over 15.)

Hope this helps

graveswoman
567228 tn?1318359066
Thanks. I'll go in for my labwork tomorrow morning and ask to speak with the doctor. I'm afraid he's going to try and convince me to do an RAI or surgery. I don't want that. At least, not yet.  I have a feeling I'm going to have to get a 2nd opinion. He didn't seem very forthcoming when it came to answering my questions, and he was very quick to diagnose me with GD on the first visit (consultation).
Avatar universal
I took PTU for about 6 years with no side effects.  It worked great.  My doctor had originally told me that RAI was the best option and I said no way because it felt too permanent.  Your doctor can't force you to do anything you don't want to do.

My throid is now hypo and I'm on synthroid.
558632 tn?1303474725
Did you have a thyroid uptake scan, that is the only way they can diagnose you with graves. I am going to give the PTU a shot, worth seeing if it can put me in remission. t3 and ft4 already better, goiter has not decreased in size and tsh hasn't moved yet, but doc says it is the last to get to normal. So more blood in september and hopefully that will start moving. takes awhile. once that comes up, they wean me off the PTU and see if I can go into remission. PTU has some side effects (like most meds) that need to be watched, so doc should order CBC every other blood draw to make sure all ok. good luck, your choice, but without a uptake scan you could have thyroiditis, or something else.
good luck!

567228 tn?1318359066
I just saw my doctor and he went ahead and prescribed me PTU. Except he says that since I was allergic to methimazole I'll have a 50% chance of having an allergic reaction to PTU also, but I had to try cause he's seriously trying to push for RAI or surgery. :( I don't want any of those especially if I have Grave's. Thanks for you input.  I hope PTU will work for me :)
567228 tn?1318359066
No, he never did a thyroid uptake scan. He diagnosed me just seeing my TSH & FT4 results from another clinic, and that is why I don't trust him fully. He's prescribed me PTU also. Hopefully, it'll work. Good luck with your remission.
I may have to start researching another endo in my area, cause I'm definitely not getting the fuzzy feeling from the endo I have right now.
Have an Answer?
Top Thyroid Answerers
649848 tn?1534637300
FL
Avatar universal
MI
1756321 tn?1547098925
Queensland, Australia
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
We tapped the CDC for information on what you need to know about radiation exposure
Endocrinologist Mark Lupo, MD, answers 10 questions about thyroid disorders and how to treat them
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.
These common ADD/ADHD myths could already be hurting your child
This article will tell you more about strength training at home, giving you some options that require little to no equipment.